Florida, 2024

Tornado in Florida, July 23, 2024

July 23, 2024 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms associated with the sea breeze produce a brief land spout tornado near Lake Wales in Polk County after moving inland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms associated with the sea breeze produce a brief land spout tornado near Lake Wales in Polk County after moving inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 23, 12:50 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 12:50 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
150 PM EDT Tue Jul 23 2024

...New SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM EDT Tue Jul 23 2024

Showers and storms are starting to develop early this afternoon
across south Florida in the moist environment with PW values over
2 inches. Latest CAMs indicate that these showers and storms will
continue to develop to the north and west throughout the afternoon
and evening hour. Continued with high PoPs around 70-90%
throughout the afternoon and evening hours. Models indicate that
most places should receive around 0.5-2 inches. There is a 10%
chance for isolated amounts about 3 inches. Flooding of low-lying
and poor drainage issues would occur if these amounts are
realized. Showers and storms will push offshore late in the
evening and overnight with dry conditions forecast inland during
the overnight period.

The flow regime remains rather unchanged going into Wednesday with
southeasterly flow around the Bermuda high to the north and east.
However, models depict slightly lower PW values on Wednesday. Due
to this, went with slightly lower PoPs but still have PoPs in the
50-60% range. As always, a few stronger storms will be able to
produce gusty winds of 40-50 mph both this afternoon and again
Wednesday afternoon. Additionally, heat indices each afternoon
will climb to near heat advisory criteria. For now, expect these
values will remain slightly below criteria.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 126 PM EDT Tue Jul 23 2024

Slightly lower PW values are forecast for the end of the work week
but the low-level flow will be favorable for wide spread
showers/storms each afternoon from the seabreeze activity. Heat
indices will continue to approach advisory criteria.

Higher moisture will move back into the region late this weekend
into early next week. Dewpoints across the interior will remain
in the low to mid-70s with heat indices climbing into the triple
digits each afternoon. Seasonal sea breeze showers and storms will
remain prevalent into the beginning of next week. Chances for
afternoon precipitation throughout the weekend into early next
week are expected to be between 50-70%.

&&

.AVIATION...
(18Z TAFS)
Issued at 111 PM EDT Tue Jul 23 2024

VFR conditions continue across the terminals. Showers and storms
are starting to develop across south Florida. Models depict these
showers and storms will continue to develop to the north and west
throughout the afternoon and evening hours. Due to this, have
mentioned a TEMPO of TSRA in all of the terminals with IFR
visibilities during these heavy downpours in the 20-24z timeframe.
Showers and storms will come to an end around 23-01z with dry
conditions overnight. It appears that the coverage of
showers/storms will be a bit less tomorrow and have only mentioned
VCTS in the KTPA TAF for now.

&&

.MARINE...
Issued at 126 PM EDT Tue Jul 23 2024

Light southeast winds continue, with a push onshore each
afternoon with sea breeze development. Main concern will be
thunderstorms developing or moving over the waters in the
afternoon. Storms will have locally higher winds and frequent
lightning.

&&

.FIRE WEATHER...
Issued at 126 PM EDT Tue Jul 23 2024

No fire weather concerns as ample moisture lingers over the area.
Showers/storms expected each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  78  93 /  80  60  50  80
FMY  77  93  77  94 /  40  60  50  80
GIF  77  94  77  96 /  60  60  50  70
SRQ  76  93  77  94 /  70  50  50  70
BKV  74  94  74  95 /  80  60  50  80
SPG  80  93  81  94 /  80  50  60  80

&&

Sea Breeze Thunderstorm Regime For Tuesday: 6
Sea Breeze Thunderstorm Regime For Wednesday: 7

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Anderson
DECISION SUPPORT...Giarratana
UPPER AIR/CLIMATE...Giarratana

In the hours before

Special weather statement, Jul 23, 3:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
418 PM EDT Tue Jul 23 2024

FLZ061-160-162-165-260-262-232100-
Coastal Charlotte FL-DeSoto FL-Inland Charlotte FL-
Inland Sarasota FL-Coastal Sarasota FL-Coastal Lee FL-
418 PM EDT Tue Jul 23 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHARLOTTE...SOUTHWESTERN
DESOTO...NORTHWESTERN LEE AND SOUTHEASTERN SARASOTA COUNTIES THROUGH
500 PM EDT...

At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Charlotte County Airport to
near Punta Gorda to near Pineland. Movement was northwest at 10 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Port, Punta Gorda, Port Charlotte, Charlotte County Airport,
Pineland, Pine Island Center, Burnt Store Marina, Murdock, Gulf Cove,
El Jobean, Palm Island, Harbour Heights, Placida, Rotonda, Charlotte
Park, Cleveland, Grove City, Warm Mineral Springs, Bokeelia, and Lake
Suzy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2668 8236 2684 8243 2696 8238 2719 8210
      2701 8186 2683 8203 2660 8213
TIME...MOT...LOC 2017Z 117DEG 9KT 2701 8196 2687 8211 2664 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Jul 23, 3:57 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
457 PM EDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     2 SE Solana             26.92N 82.00W
07/23/2024  M40 MPH          Charlotte          FL   ASOS

            ASOS station KPGD Punta Gorda.

&&
Special weather statement, Jul 23, 4:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
514 PM EDT Tue Jul 23 2024

FLZ160-255-260-232200-
Inland Manatee FL-Inland Sarasota FL-Coastal Sarasota FL-
514 PM EDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MANATEE AND
SARASOTA COUNTIES THROUGH 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of North Port, moving northwest at 20 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Port, Sarasota, Sarasota Springs, South Gate Ridge, Lake
Sarasota, Southgate, Gulf Gate Estates, Myakka River State Park,
Ridge Wood Heights, South Sarasota, The Meadows, Kensington Park,
Vamo, Oscar Scherer State Park, Warm Mineral Springs, Hidden River,
Nokomis, Fruitville, Osprey, and Gator Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2749 8230 2727 8211 2716 8221 2708 8218
      2703 8222 2703 8226 2700 8226 2697 8228
      2714 8256 2725 8263
TIME...MOT...LOC 2113Z 130DEG 15KT 2710 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Jul 23, 4:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
520 PM EDT Tue Jul 23 2024

FLZ050-149-151-249-251-232145-
Inland Pasco FL-Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
520 PM EDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PASCO...NORTH
CENTRAL PINELLAS AND NORTH CENTRAL HILLSBOROUGH COUNTIES THROUGH 545
PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Magdalene, or near Lutz, moving northwest at 15 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Temple Terrace, Lutz, Keystone, Greater Northdale, East Lake,
Land O Lakes, Egypt Lake-Leto, Citrus Park, Greater Carrollwood, Lake
Magdalene, University, West Park, Busch Gardens, Trinity, Odessa, New
Tampa, Jay B Starkey Wilderness Park, Lettuce Lake Park, and Cheval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2811 8233 2798 8247 2813 8273 2833 8252
TIME...MOT...LOC 2120Z 134DEG 12KT 2810 8247

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 74 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Polk

When
July 23, 4:30 PM EST to 4:32 PM EST
Where
Polk County, 1.4 mi WSW of West Lake Wales to 1.46 mi WSW of West Lake Wales
Rating
EF0
Path length
0.06 mi
Path width
25 yd
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
27.870, -81.670

Broadcast media shared video from a social media account depicting a very brief land spout tornado impacting a trailer and small carport-style structure, causing minor damage. No additional damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyThe tornado archive for Florida, 2024Warnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204294.